Michigan, 2011

Tornado in Michigan, May 23, 2011

May 23, 2011 · NWS MQT · 1 event in 1 county or zone

Weak low pressure at the surface and aloft helped spin up a weak tornado in the Helmer Bay portion of Manistique Lake in southern Luce County on the evening of the 23rd. After formation the weak tornado then moved south toward Curtis in Mackinac County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Weak low pressure at the surface and aloft helped spin up a weak tornado in the Helmer Bay portion of Manistique Lake in southern Luce County on the evening of the 23rd. After formation the weak tornado then moved south toward Curtis in Mackinac County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 23, 3:06 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, May 23, 3:06 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
406 PM EDT MON MAY 23 2011

.SHORT TERM /THROUGH 00Z WEDNESDAY/...

A SFC LOW AND UPPER TROUGH OVER ONTARIO AND EASTERN UPPER MICHIGAN
WILL MOVE TO QUEBEC BY TUESDAY MORNING. ONGOING PRECIPITATION AND
CLOUDS FROM THE SYSTEM WILL MOVE OUT TONIGHT AS SFC HIGH PRESSURE
AND ASSOCIATED DRY AIR MOVES IN FROM THE NW.

ALTHOUGH 850MB TEMPS WILL BE 7-8 DEGREES COOLER TUESDAY THAN
TODAY...SUNNY SKIES ALLOW MAX TEMPS AROUND 60F OVER SOUTHERN UPPER
MICHIGAN...WITH COOLER TEMPS IN THE 40S NEAR LAKE SUPERIOR WITH THE
NORTHERLY WINDS OVER THE EASTERN LAKE. THE SFC HIGH WILL BE LOCATED
FULLY OVER THE CWA BY 00Z WED...RELAXING WINDS THROUGH THE DAY.

.LONG TERM /TUESDAY NIGHT THROUGH NEXT MONDAY/...

HIGH PRESSURE SETTLES FM CNTRL CANADA ACROSS THE WESTERN GREAT LAKES
TUESDAY NIGHT. GIVEN HIGH IS DIRECTLY OVERHEAD WITH LGT WINDS AND
PWATS FALL TOWARD 20 PCT OF NORMAL...STILL A GOOD CHANCE OF FREEZING
TEMPS AND FROST TUESDAY NIGHT FOR MUCH OF THE CWA...EVEN CLOSE TO THE
SHORELINES THAN WOULD NORMALLY OCCUR. SEEMS PRETTY CERTAIN THAT FROST
ADVY HEADLINE WILL BE NEEDED FOR TUESDAY NIGHT. FOR NOW...WILL PUT A
MENTION OF THIS IN THE HAZARDOUS WEATHER OUTLOOK.

BY WEDNESDAY MORNING...SOUTHERN STREAM SYSTEM WILL BE PUSHING TOWARD
THE MID MISSISSIPPI RIVER VALLEY. MAIN SFC LOW AND SFC FRONT SHOULD
REMAIN WELL TO THE SOUTH OF UPR LAKES AS INFLUENCE OF HIGH STILL
REMAINS...BUT THERE IS INDICATION OF INCREASING H85 MOISTURE AND
CONVERGENCE INTO SCNTRL UPR MI WEDNESDAY AFTN INTO WEDNESDAY
EVENING. PROBABLY A LOW CHANCE OF PCPN EVEN FOR THIS AREA CONSIDERING
DRY ANTECEDENT AIRMASS INITIALLY IN PLACE...BUT DID BUMP CLOUDS UP
AND ADD SLIGHT CHANCE POPS OVR SOUTHERN MENOMINEE COUNTY. MAY BE SOME
LINGERING MID-HIGH CLOUDS LATER ON WEDNESDAY NIGHT BUT WITH HIGH
PRESSURE STILL IN THE VCNTY...EXPECT ANOTHER NIGHT WITH BLO NORMAL
TEMPS AND POTENTIAL FOR FROST. BEST CHANCE FOR FROST THIS NIGHT
THOUGH WILL BE OVER INTERIOR WEST. HIGH PRESSURE AND GOOD DEAL OF
SUNSHINE DURING BOTH THURSDAY AND FRIDAY AFTERNOON WILL ALSO LEAD TO
LOWER HUMIDITY VALUES FOR FIRE WX INTERESTS. MAX TEMPS DURING THE
AFTN WILL MAINLY BE IN THE UPR 40S TO UPR 50S NEAR LK SUPERIOR WITH
ONSHORE WINDS AND IN THE 60S ELSEWHERE. PERHAPS BY FRIDAY MAX TEMPS
MAY TOUCH 70F INTERIOR WEST.

MODELS SHOW SOME DIFFERENCES FOR THE UPCOMING WEEKEND. ANOTHER
TROUGH SLIDES INTO THE NORTHERN PLAINS AND EVENTUALLY INTO THE
UPR MISSISSPPI RIVER VALLEY ON SATURDAY. SFC FRONT AND BETTER
LOW-LEVEL MOISTURE ADVECTION COULD GRAZE SOUTHERN CWA...SO HAVE
INTRODUCED SOME SMALL CHANCE POPS FOR SHRA/TSRA...MAINLY SOUTH.
SMALL CHANCES FOR PCPN CONTINUE INTO SUNDAY AS UPR TROUGH SLIDES
INTO UPR LAKES. WENT DRY FOR MONDAY...THOUGH IF THE GFS IDEA IS
CORRECT SOME POPS WOULD BE NEEDED WITH ANOTHER TROUGH MOVING
THROUGH THE AREA. OVERALL...EXPECT TEMPS THROUGH THE EXTENDED
EXPECT TEMPS TO REMAIN AT OR BLO NORMAL FOR MOST OF THE CWA.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

A LOW PRESSURE SYSTEM OVER THE AREA TODAY WILL EXIT TO OUR EAST AS
HIGH PRESSURE MOVES IN BY TUESDAY MORNING. THE HIGH PRESSURE SYSTEM
WILL BRING DRIER AIR...WHICH WILL BRING IMPROVING CONDITIONS THIS
AFTERNOON THROUGH TUESDAY AT BOTH TAF SITES THROUGH THE TAF PERIOD.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

GUSTY CONDITIONS WILL CONTINUE OVER LAKE SUPERIOR THIS EVENING AS A
LOW PRESSURE SYSTEM STRETCHING FROM EASTERN LAKE SUPERIOR LINGERS
NEAR THE AREA. THE SYSTEM WILL MOVE EAST TONIGHT AS HIGH PRESSURE
MOVES IN FROM THE NORTHWEST. ALONG WITH THE HIGH PRESSURE WILL COME
DRIER AND COOLER AIR THAT WILL BRING AN END TO THE FOG OVER THE
LAKE. A LOW PRESSURE SYSTEM WILL MOVE SOUTH OF THE AREA ON WEDNESDAY
NIGHT AND THURSDAY AS HIGH PRESSURE REMAINS JUST TO THE NORTH OF THE
LAKE...CREATING SOME INCREASED WINDS UP TO 30 KNOTS. ANOTHER LOW
WILL MOVE NEAR THE AREA ON SATURDAY...ALTHOUGH THE EXACT TRACK IS
UNCERTAIN AT THIS TIME.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...JLA
AVIATION...TITUS
MARINE...TITUS
Hazardous weather outlook, May 23, 3:24 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
424 PM EDT MON MAY 23 2011

MIZ001>007-009>014-084-085-241200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
424 PM EDT MON MAY 23 2011 /324 PM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

PATCHY DENSE FOG IS POSSIBLE EARLY THIS EVENING ALONG LAKE SUPERIOR.
ISOLATED THUNDERSTORMS COULD OCCUR EARLY THIS EVENING EAST OF A LINE
FROM MARQUETTE TO ESCANABA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF FROST ARE EXPECTED TUESDAY NIGHT AND WEDNESDAY NIGHT AS
TEMPERATURES FALL INTO THE UPPER 20S TO MIDDLE 30S.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY OVER SOUTHERN UPPER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-241200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
424 PM EDT MON MAY 23 2011 /324 PM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

PATCHY DENSE FOG IS POSSIBLE EARLY THIS EVENING OVER SOUTHERN
SECTIONS OF LAKE SUPERIOR...MAINLY EAST OF THE KEWEENAW PENINSULA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-241200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
424 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS AND PATCHY DENSE FOG ARE POSSIBLE EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

In the hours before

Local storm report, May 23, 11:36 AM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1136 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             3 S BESSEMER            46.43N 90.05W
05/22/2011  E1.00 INCH       GOGEBIC            MI   LAW ENFORCEMENT

            FROM THE GOGEBIC COUNTY SHERIFFS OFFICE. TIME ESTAMATED
            BASED ON RADAR DATA.

&&

TITUS

The radar

The Marquette radar (KMQT), 143 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Luce

When
May 23, 5:15 PM EST to 5:19 PM EST
Where
Luce County, 4.57 mi SSW of Mc Millan Corner to 5.88 mi SSW of Mc Millan Corner
Rating
EF0
Path length
1.4 mi
Path width
50 yd
Continued into
Mackinac, Mi (APX)
Reported by
Public
Coordinates
46.263, -85.727

Weak low pressure and cold air aloft helped spin up a weak tornado/waterspout in the Helmer Bay portion of Manistique Lake during the early evening of the 23rd. The tornado/waterspout was not associated with a thunderstorm. The tornado touched down 4.57 miles south southwest of McMillan Corner and moved southward crossing into the Mackinac County portion of Big Manistique Lake 5.88 miles south southwest of McMillan Corner. The tornado then continued southward an additional mile into Mackinac County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyThe tornado archive for Michigan, 2011Warnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302323.